How is an anaphylactoid reaction to radiocontrast agents managed?

Updated: May 16, 2018
  • Author: S Shahzad Mustafa, MD; Chief Editor: Michael A Kaliner, MD  more...
  • Print
Answer

Intravenously administered radiocontrast media cause an anaphylactoid reaction that is clinically similar to true anaphylaxis and is treated in the same way. The reaction is not related to prior exposure. Approximately 1-3% of patients who receive hyperosmolar IV contrast experience a reaction. Reactions to radiocontrast media usually are mild (most commonly urticarial), with only rare fatalities reported. Risk of a fatal reaction has been estimated at 0.9 cases per 100,000 exposures.

Pretreatment with antihistamines or corticosteroids and use of low-molecular-weight (LMW) contrast agents lead to lower rates of anaphylactoid reactions to IV radiocontrast media (approximately 0.5%). Consider these measures for patients who have prior history of reaction, since rate of recurrence is estimated at 17-60%. Some institutions use only LMW agents. Personnel, medications, and equipment needed for treatment of allergic reactions always should be available when these agents are administered. Obtain consent before administration.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!